Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 4, NWS Great Falls, MT

January 17, 2012

NWS Great Falls, MT issued this high wind watch at Jan 17, 2012, 2:52 AM MST. It took effect at Jan 17, 2012, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 2:52 AM MST (09:52 UTC)
In effect from
Jan 17, 2012, 2:00 PM MST
Expired
Jan 17, 2012, 10:04 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WWUS75 KTFX 170952
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 AM MST TUE JAN 17 2012


MTZ008-015-052-053-055-172200-
/O.NEW.KTFX.HW.A.0004.120117T2100Z-120118T1200Z/
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS...
CHIEF JOSEPH PASS...DILLON...MONIDA PASS...ENNIS...NORRIS HILL...
RAYNOLDS PASS...TWIN BRIDGES...BOULDER...BOULDER HILL...
ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...TOWNSEND...
BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...
WEST YELLOWSTONE
252 AM MST TUE JAN 17 2012

...HIGH WIND WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM 2 PM MST THIS AFTERNOON
THROUGH LATE TONIGHT. 

* TIMING AND MAIN IMPACT: A BAND OF STRONG WINDS ALOFT WILL
  COMBINE WITH AN INCREASING SURFACE PRESSURE GRADIENT TO PRODUCE
  GUSTY WINDS ACROSS SOUTHWEST MONTANA.

* WINDS: WEST SOUTHWEST WINDS OF 30 TO 40 MPH AND GUSTS NEAR 60 MPH
  ARE POSSIBLE...WITH HIGHER GUSTS ALONG RIDGE TOPS AND THROUGH
  MOUNTAIN PASSES.

* OTHER IMPACTS: DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE
  PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON NORTH TO SOUTH
  ROADWAYS...INCLUDING INTERSTATE 15 AND U.S. HIGHWAY 287.

* LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS...BOZEMAN... 
  BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE 
  PASS...CHIEF JOSEPH PASS...DILLON...MONIDA PASS...ENNIS... 
  NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...BOULDER... 
  BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL... 
  TOWNSEND 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
068 
WWUS75 KTFX 171704
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1004 AM MST TUE JAN 17 2012

MTZ008-052-053-055-171815-
/O.CAN.KTFX.HW.A.0004.120117T2100Z-120118T1200Z/
BEAVERHEAD-JEFFERSON-BROADWATER-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS...
CHIEF JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...
BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...
TOWNSEND...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...
TARGHEE PASS...WEST YELLOWSTONE
1004 AM MST TUE JAN 17 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WATCH. 

WIND GUSTS FROM 45 TO 55 MPH ARE POSSIBLE LATER TODAY AND
TONIGHT...BUT THE WIND GUSTS ARE EXPECTED TO REMAIN JUST BELOW
WARNING CRITERIA. THEREFORE THE HIGH WIND WARNING HAS BEEN
CANCELLED FOR THIS REGION.

$$

MTZ015-180500-
/O.UPG.KTFX.HW.A.0004.120117T2100Z-120118T1200Z/
/O.NEW.KTFX.HW.W.0005.120117T1900Z-120118T1200Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL...
TWIN BRIDGES
1004 AM MST TUE JAN 17 2012

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY FOR THE
ENNIS AREA ALONG WITH ROUTE 287 OVER NORRIS HILL IN MADISON
COUNTY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR THE ENNIS AREA ALONG WITH ROUTE 287 OVER NORRIS
HILL IN MADISON COUNTY...WHICH IS IN EFFECT UNTIL 5 AM MST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING AND MAIN IMPACT: STRONG WINDS ARE EXPECTED IN THE ENNIS
  AREA AND OVER NORRIS HILL THIS AFTERNOON THROUGH TONIGHT. 

* WINDS: WEST SOUTHWEST WINDS OF 35 TO 45 MPH AND GUSTS NEAR
  60 MPH ARE EXPECTED...WITH HIGHER GUSTS ALONG RIDGE TOPS AND
  THROUGH MOUNTAIN PASSES.

* OTHER IMPACTS: DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE
  PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON NORTH TO SOUTH
  ROADWAYS...INCLUDING U.S. HIGHWAY 287.

* LOCATIONS AFFECTED INCLUDE: ENNIS AND NORRIS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 16, 10:30 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 16, 10:30 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST MON JAN 16 2012

UPDATED AVIATION

.UPDATE...
HAVE DROPPED THE MENTION OF SNOW FOR MOST OF CENTRAL MONTANA AND
THE EASTERN PORTIONS OF SOUTHWEST MONTANA FOR THE REST OF THIS
EVENING BASED ON RADAR/SATELLITE IMAGERY AND SURFACE OBSERVATIONS.
ALSO BACKED OFF ON THE INHERITED THREAT OF SNOW IN THESE SAME
AREAS FOR LATE TONIGHT. AS FOR TEMPERATURES RAISED SOME LOWS FOR
TONIGHT OVER SOUTHWEST MONTANA WITH INCREASING SKY COVER THE REST
OF TONIGHT. ALSO LOWERED THEM NEAR THE CANADIAN BORDER BASED ON
EARLY EVENING TRENDS. AS FOR HIGHLIGHTS HAVE HIGH CONFIDENCE IN
WINTER STORM CONDITIONS FOR THE ROCKY MOUNTAIN FRONT BEGINNING
LATE TONIGHT. ALSO WAS CONSIDERING A WIND CHILL ADVISORY IN THE
FAR NORTH FOR AT LEAST TONIGHT BUT WINDS HAVE DROPPED OFF. WILL
NEED TO REVISIT WIND CHILLS FOR TUESDAY NIGHT. BLANK

&&

.AVIATION...
UPDATED 0600Z.
A COLD FRONT WILL DESCEND FROM CANADA AND BRING LIGHT TO AT TIMES
MODERATE SNOW TO AREAS ALONG THE HI-LINE INCLUDING KCTB AND KHVR.
MVFR AND OCCASIONAL IFR CONDITIONS ARE POSSIBLE FOR THESE LOCATIONS
AND WIDESPREAD MOUNTAIN OBSCURATION IS ALSO EXPECTED THROUGH
TUESDAY. PATCHY FOG IS ALSO POSSIBLE AT KHLN AND ADDED VCFG THROUGH
TONIGHT. WINDS WILL SHIFT TO THE NORTHEAST BEHIND THE FRONT FOR KCTB
AND KHVR AND ELSEWHERE REMAIN LIGHT AND VARIABLE. THE FRONT WILL
APPROACH CENTRAL MONTANA TOWARDS THE END OF THE CURRENT FORECAST
PERIOD WITH LIGHT SNOW DEVELOPING FROM KGTF TO KLWT BY 06Z
WEDNESDAY. MLV

&&

.PREV DISCUSSION...
/ISSUED 438 PM MST MON JAN 16 2012/
TONIGHT THROUGH WEDNESDAY...OVERALL...AN ACTIVE WEATHER PATTERN
WILL RESIDE OVER THE REGION FOR THE NEXT FEW DAYS. EXPECT
SCATTERED SHOWERS OVER THE ROCKY MOUNTAIN FRONT...TO BECOME MORE
WIDESPREAD AND HEAVIER TOWARDS MORNING. THERE IS THE POTENTIAL FOR
HEAVY SNOW OVER THIS REGION AT TIMES THEN FROM TUESDAY THROUGH
THURSDAY NIGHT...SO THIS REGION HAS BEEN PLACED UNDER A WINTER
STORM WATCH. ELSEWHERE OVER THE REGION TONIGHT...EXPECT SOME
PASSING EVENING FLURRIES...WITH ISOLATED SNOW SHOWERS AFTER
MIDNIGHT...MAINLY OVER THE NORTHERN TIER OF THE REGION. FOR
TUESDAY...EXPECT THE SNOW TO CONTINUE ALONG THE FRONT
RANGE...WHILE THE SNOW SHOWERS START TO SPREAD A BIT FURTHER
EASTWARD OVER NORTH CENTRAL MONTANA DURING THE AFTERNOON HOURS.
TEMPERATURES WILL GENERALLY REMAIN COLD. FOR TUESDAY NIGHT THE
SNOW BECOMES LIKELY ACROSS MUCH OF NORTH CENTRAL/SOUTHWEST MONTANA
AS THE MAIN WARM FRONT BEGINS TO DEVELOP OVER SOUTHWEST MONTANA.
THIS WARM FRONT WILL BEGIN TO SLOWLY PUSH NORTHWARD
WEDNESDAY...AND LOCATIONS NEAR THE MAIN FRONTAL BOUNDARY SHOULD
RECEIVE THE HEAVIEST SNOWFALL. TEMPERATURES WILL REMAIN COLD OVER
MUCH OF NORTH CENTRAL MONTANA...AS SEASONABLE TEMPERATURES START
TO MOVE BACK INTO FAR SOUTHWEST MONTANA. BRUSDA

WEDNESDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS AGREE
THAT THE BITTERLY COLD AIRMASS WILL BEGIN TO MODERATE WEDNESDAY
NIGHT INTO THURSDAY AS THE FLOW ALOFT BECOMES MORE WESTERLY.
HOWEVER...THERE ARE STILL DIFFERENCES AMONG THE MODELS IN THE EXACT
POSITIONING OF THE SURFACE BOUNDARY DIVIDING THE WARM AND COLD
AIRMASSES...WHICH IS RESULTING IN MODEL FORECAST TEMPERATURE
DIFFERENCES OF GENERALLY 10 TO 20 DEGREES THROUGH THE END OF THIS
WEEK. THEREFORE...AM ELECTING TO GO WITH MORE OF A GRADUAL MOVEMENT
OF THE BOUNDARY THROUGH THE PERIOD...RESULTING IN A GRADUAL WARMING
OF TEMPERATURES. HOWEVER...SNOW WILL REMAIN LIKELY FOR THE WEDNESDAY
NIGHT AND THURSDAY PERIODS DUE TO CONTINUED SIGNIFICANT MOISTURE
OVERRUNNING THE COLD AIRMASS STILL IN PLACE. AS HAS BEEN MENTIONED
IN THE HAZARDOUS WEATHER OUTLOOK...WINTER WEATHER HIGHLIGHTS MAY BE
NECESSARY FOR THIS EVENT...AS SNOWFALL WILL BE LIGHT BUT PERSISTENT.
THE SURFACE BOUNDARY WILL LIFT NORTHEAST DURING THIS
PERIOD...ALLOWING TEMPERATURES IN SOUTHWEST MONTANA TO WARM TO ABOVE
NORMAL...CAUSING VALLEY PRECIPITATION TO LIKELY BE A RAIN/SNOW MIX.
CENTRAL MONTANA (INCLUDING GREAT FALLS AND LEWISTOWN) WILL LIKELY
ONLY REACH NEAR NORMAL.

AS THE FLOW ALOFT BECOMES MORE WESTERLY FRIDAY AND SATURDAY...THE
BOUNDARY WILL CONTINUE TO MOVE NORTHEAST...ALLOWING ABOVE NORMAL
TEMPERATURES TO REACH INTO CENTRAL MONTANA WITH NEAR NORMAL
TEMPERATURES AS FAR NORTH AS THE CANADIAN BORDER. THERE WILL LESS
OF A THREAT OF OVERRUNNING PRECIPITATION AS THE SURFACE BOUNDARY
LIFTS NORTH...BUT A DISTURBANCE IN THE FLOW ALOFT WILL CONTINUE
MOUNTAIN SHOWERS AND KEEP A CHANCE OF SHOWERS OVER THE PLAINS.
HOWEVER...STRONG WESTERLY WINDS BLOWING OVER RIDGE TOPS WILL CAUSE
AREAS OF BLOWING SNOW THERE. THE MORE PROGRESSIVE WESTERLY FLOW
ALOFT WILL BECOME LESS MOIST OVER THE WEEKEND AND KEEP
TEMPERATURES CLOSE TO NORMAL...BUT DISTURBANCES IN THE FLOW WILL
GENERALLY KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS AROUND THROUGH
THE REMAINDER OF THE PERIOD. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -8  13 -10  -2 /  10  30  80  90
CTB -21  -6 -21 -10 /  40  70  80  90
HLN   2  21   8  16 /  10  30  70  90
BZN  -9  22  10  21 /  10  20  70  80
WEY  -8  11   3  20 /  20  40  60  80
DLN   4  18  11  21 /  10  20  60  80
HVR -16   2 -18  -9 /  20  40  60  60
LWT  -8  19  -8   0 /  10  20  70  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM TUESDAY TO 4 AM MST FRIDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 16, 9:46 PM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
946 PM MST MON JAN 16 2012

MTZ009-048-180500-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
946 PM MST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT FROM TUESDAY MORNING THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT
RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-180500-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
946 PM MST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM ARRIVING WEDNESDAY WILL BRING THE POSSIBILITY OF
HEAVIER SNOWFALL OCCURRING THROUGH THURSDAY NIGHT. WINTER WEATHER
HEADLINES COULD BE NECESSARY DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT
RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 9:42 PM MSTWinter Storm WarningTFX3 days
Jan 17, 3:42 AM MSTWinter Storm WatchTFX11 hr
Jan 17, 4:09 AM MSTWind Chill AdvisoryTFX30 hr
Jan 17, 10:04 AM MSTHigh Wind WarningTFX19 hr
Jan 17, 2:39 PM MSTWinter Weather AdvisoryTFX67 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.